• Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Lexapro and reduced libido?

B

bluedragon

New member
Joined
Dec 25, 2016
Messages
1
My girlfriend of two months suffers from major hereditary depression and is currently on Lexapro to combat her symptoms. About a month ago, she upped her dose from 10mg to 20mg and there's been a huge difference in her sex drive. When we first started dating and she was on 10mg, she was arguably hornier than me. We couldn't even get 20 minutes into a movie without her coming onto me. Since she was put on 20mgs, everything has become dull. All we do is sit in her room and watch TV, we don't even really kiss anymore. Every time I try to initiate sex she's too tired, or sometimes even hunger will take her out of the mood. At first I thought it was something I did but I soon realized that the changes in her medication likely had something to do with it. And I was right.

I don't know what to do here. I hardly consider myself a sex-crazed nymphomaniac by any means, but at the same time I want to be intimate with my girlfriend. I miss the days when I would be sitting next to her and within the next few seconds we'd be going upstairs and spending the rest of the day together in bed. It was so nice. I don't know how to bring this up to her as it's not her fault and I know she's very attracted to me, she calls me beautiful and wants to be with me all the time. I love her so much and don't want to upset her as I know she goes through a lot with her mental health and she hates what the medication does to her, but at the same time it's really hard for me to continue taking the rejection and going weeks at a time without any intimacy. Does anyone have experience with Lexapro affecting their sex lives? And if so, does your brain eventually normalize to the drug and your sex drive returns? She's been on 20mgs for about a month and it seems that as more time passes, her sex drive decreases even more.
 
C

Clandestine Rob

Well-known member
Joined
Sep 21, 2016
Messages
356
Yea it's known for it. A lot of antidepressants have that effect, not so much with mertazipine though.

Maybe you should try just being with her and watching the whole movie? You know, bond a little outside of the bedroom.

Peace
 
P

panic_downunder

Active member
Joined
Dec 28, 2016
Messages
30
Location
far south Tasmania
Nearly all antidepressants may impact the libido. The exceptions are Wellbutrin® (bupropion), Remeron® (mirtazapine) and Desyrel®/Oleptro® (trazodone). Trazodone may enhance the libido at doses above 200mg/day, especially in females.

Small adjuvant doses (<=75mg) of Wellbutrin® may counter SSRI/TCA caused sexual dysfunction when taken daily for a week or two. The slow-release versions of the med seem to be a little more effective than the immediate-release formulation.

Other addons that may help are 30mg Buspar (buspirone). Mianserin (Bolvidon®) at 15-20mg/day has been reported to ease dysfunction in about 60% of cases when taken daily. It may take 3-4 weeks to become active. The 5-HT3 antagonist ondansetron (Zofran®) supposedly temporarily reduces dysfunction if taken 2-3 hours beforehand, but cost might limit its use.

Ginkgo biloba at 240mg/day taken in two divided dose of 120mg has been shown to reverse anorgasmia and decreased libido in both men and women, plus erectile failure in men. Dosage should be increased from an initial 2 x 30mg/day by a similar amount every 5-7 days. Note: it should not be used by those on anticoagulants or with a known allergy to Ginkgo. Some antidepressants, particularly the SSRIs, also affect blood coagulation so caution is needed. Don't take it, or any other supplement, without discussing it with your doctor first.

Slightly reducing the daily antidepressant dose by 10-20% after being on the med for a while can be enough to kick start the hormonal processes. Sometimes a break from taking an antidepressant for a day is enough to break the cycle. This seems to work best with the shorter half-life SSRIs, Zoloft® (sertraline), Paxil® (paroxetine) and Luvox® (fluvoxamine), however, this can sometimes trigger withdrawal symptoms, so some trial and error may be needed. Taking the usual daily dose should stop the withdrawal symptoms within an hour or two.
 
C

Clandestine Rob

Well-known member
Joined
Sep 21, 2016
Messages
356
Good post panic-downunder
 
Cry-Baby

Cry-Baby

Active member
Joined
Jan 8, 2017
Messages
35
Location
California
My (now ex) boyfriend was taking generic Lexapro, and after starting treatment with the medication, his libido dropped significantly and he started having erectile dysfunction. He discontinued use (with his psychiatrists approval, of course), and he is starting to regain his sex drive.
 
Top